Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 68, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jun 2, 1997, 6:32 AM EDT for Rutherford County, North Carolina. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 2, 1997, 6:32 AM EDT (10:32 UTC)
- Expired
- Jun 2, 1997, 7:30 AM EDT
- In force
- 58 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Rutherford County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 6:45 AM EDT | Hail 2 | Forest City, NC | |
| Jun 2, 7:00 AM EDT | Thunderstorm Wind 50 | Union Mills, NC | |
| Jun 2, 7:10 AM EDT | Hail 0.75 | Forest City, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 630 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 021032 RRA SVRGSP NCC161-021130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 632 AM EDT MON JUN 2 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 730 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST NORTH CAROLINA ...RUTHERFORD COUNTY WEATHER SERVICE RADAR AT 632 AM INDICATED A SEVERE THUNDERSTORM DEVELOPING ALONG THE POLK-RUTHERFORD COUNTY LINE...8 MILES SOUTH OF RUTHERFORDTON. THIS STORM WILL LIKELY PRODUCE HAIL OF GOLF BALL SIZE AS IT MOVES NORTH AT 20 MPH TOWARDS RUTHERFORDTON. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM. ZOLTOWSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:57 AM EDT, 3 hours 35 minutes earlier.
Area forecast discussion, Jun 2, 2:57 AM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
257 AM EDT MON JUN 2 1997
ALL: CHC TDY AND TNT...PROB CONT CHC FOR WED. BEST CHC FOR PRECIP SRN
CNTIES HWVR.
COLD POOL ALF IN EVIDENCE TNT WITH AN OUTBREAK OF THUNDERSTORMS WITH
LARGE HAIL IN NE GA AND WRN HALF OF SC UPST. HAIL AS LARGE AS
QUARTER-SIZE FROM SALEM JUST ALLED INTO OFFICE NOT MINUTES AGO. ATMOS
VERY VOLATILE...AND SHUD GET MORE SO THIS AFTN WITH EVEN COLDER AIR
ALF ADVCTNG TWRD UPST AND PDS OF SUN TO DESTABILIZE LWR LVLS. AFTN
CUD GET QUITE INTERESTING. CHC POPS SHUD CONT TDY...TNT.
UPR LOW FINALLY BEGINS TO FILL THIS RUN...AND GUIDANCE TRIES TO DROP
SFC LOW AND ASSD COLD FRONT CURNTLY IN NRN WV SOUTH INTO RGN...WTH
HI PRES BUILDING SOUTH FOR WED. ATMOS TO STAY UNSETTLED...BUT WITH NE
FLO FOR WED..CUD SEE LOW CLDS AND MORE STABLE CONDITIONS.
AVL 69/57/68 4/4/3
CLT 79/60/68 4/4/3
GSP 78/60/67 4/4/3
BURRUSIn the hours before
Local storm report, Jun 2, 3:51 AM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
349 AM EDT MON JUN 2 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
343 AM WELLFORD SC 1.75 INCH HAIL
06/02/97 SPARTANBURG CITY POLICE REPORTED
341 AM 3 S GREENVILLE SC 1.75 INCH HAIL
06/02/97 GREENVILLE COUNTY COMMS REPORTED -
ALSO POWER OUTAGES
JONESLocal storm report, Jun 2, 3:59 AM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
359 AM EDT MON JUN 02 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
355 AM GREENVILLE SC 1.00 INCH HAIL
06/02/97 GREENVILLE AMATEUR RADIO REPORTS AT
AUGUSTA ROAD - COUNTRY
CLUB AREA
JONESLocal storm report, Jun 2, 4:01 AM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
359 AM EDT MON JUN 02 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
355 AM GREENVILLE SC 1.00 INCH HAIL
06/02/97 GREENVILLE AMATEUR RADIO REPORTS AT
AUGUSTA ROAD - COUNTRY
CLUB AREA
JONESLocal storm report, Jun 2, 4:43 AM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
443 AM EDT MON JUN 02 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
430 AM TIGERVILLE SC .75 INCH HAIL
06/02/97 GREENVILLE GREENVILLE COUNTY SHERIFF
DEPT REPORTED
JONESLocal storm report, Jun 2, 6:07 AM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
607 AM EDT MON JUN 02 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
603 AM 2 S MARION NC 1.00 INCH HAIL
06/02/97 MCDOWELL DEPUTY REPORTED - NEARLY
CRACKING WINDSHIELD.
JONESLocal storm report, Jun 2, 6:18 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
618 AM EDT MON JUN 02 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
615 AM MARION NC 1.25 INCH HAIL
06/02/97 MCDOWELL SPOTTER REPORTS QUARTER TO
HALF-DOLLAR HAIL
JZThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 4:28 AM EDT | Severe Thunderstorm Warning | GSP | Polk | 62 min |
| Jun 2, 4:41 AM EDT | Severe Thunderstorm Warning | GSP | Transylvania | 49 min |
| Jun 2, 5:51 AM EDT | Severe Thunderstorm Warning | GSP | McDowell | 54 min |
| Jun 2, 7:30 AM EDT | Severe Thunderstorm Warning | GSP | Burke | 45 min |
| Jun 2, 8:03 AM EDT | Severe Thunderstorm Warning | GSP | Cleveland, Rutherford | 27 min |
| Jun 2, 9:26 AM EDT | Flash Flood Warning | GSP | Caldwell, Catawba | 3 hr |
| Jun 2, 9:26 AM EDT | Severe Thunderstorm Warning | GSP | Caldwell, Catawba | 3 hr |
| Jun 2, 1:04 PM EDT | Severe Thunderstorm Warning | GSP | Buncombe | 26 min |
| Jun 2, 1:10 PM EDT | Severe Thunderstorm Warning | GSP | Mecklenburg | 50 min |
| Jun 2, 2:17 PM EDT | Severe Thunderstorm Warning | GSP | Rowan | 43 min |
| Jun 2, 2:18 PM EDT | Severe Thunderstorm Warning | GSP | Buncombe | 27 min |
| Jun 2, 2:46 PM EDT | Severe Thunderstorm Warning | GSP | Gaston | 29 min |
| Jun 2, 2:49 PM EDT | Severe Thunderstorm Warning | GSP | Buncombe | 26 min |
| Jun 2, 5:32 PM EDT | Severe Thunderstorm Warning | GSP | McDowell | 28 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.